Hail, Iron
- When
- July 30, 2:42 PM CST
- Where
- Iron County, 1.18 mi NE of Mercer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.180, -90.050
A strong storm developed over Iron County and dropped penny-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong storm developed over Iron County and dropped penny-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 2:27 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 327 PM CDT THU JUL 30 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 327 PM CDT THU JUL 30 2015 A COUPLE OF WEAK SFC TROFS WERE MOVING THROUGH THE FORECAST AREA AT 19Z. ONE WAS MOVING THROUGH NW WI AND THE OTHER OVER THE ARROWHEAD. THUNDERSTORMS HAD FORMED IN THE VCNTY OF THESE TROFS THANKS TO MUCAPE FROM 1000 TO 2000 J/KG AND 35 KT OF BULK SHEAR. THIS HAS HELPED THE STORMS TO MOVE AT A PRETTY GOOD PACE AND BRINGING SOME MUCH NEEDED RAIN TO AREAS THAT HAVE BEEN MISSED BY THE LAST TWO SYSTEMS. FAST NW FLOW ALOFT WILL KEEP SENDING UPPER LEVEL IMPULSES ACROSS THE ARROWHEAD AND INTO NW WI TONIGHT AND FRIDAY. THE RESULT WILL BE ISOLATED THUNDERSTORMS THIS EVENING...MAINLY OVER THE BWCAW...WITH A BREAK OVERNIGHT AS THE ATMOSPHERE STABILIZES WITH LOSS OF DIURNAL HEATING. THE NEXT ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EARLY FRIDAY MORNING OVER THE BWCAW AGAIN AND THEN AFFECT INTERNATIONAL FALLS TO GRAND MARAIS IN THE AFTERNOON. GUSTY WINDS EXPECTED AGAIN THURSDAY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 327 PM CDT THU JUL 30 2015 A CUTOFF LOW WILL LINGER OVER NORTHERN ONTARIO AND THE HUDSON BAY AREA FOR MUCH OF THE UPCOMING WEEK. LONGWAVE RIDGING WILL BUILD ACROSS THE WESTERN CONUS KEEPING NE MN/NW WI UNDER FAST NORTHWEST FLOW THROUGH MUCH OF THE LONG-TERM. SHOWERS AND THUNDERSTORMS OVER THE ARROWHEAD EARLY FRIDAY EVENING WILL RAPIDLY DIMINISH AS THE STORMS BURN THROUGH ANY LINGERING INSTABILITY. DRIER CONDITIONS WILL PREVAIL SATURDAY NIGHT THROUGH SUNDAY MORNING. FAST NORTHWEST FLOW WILL BRING ANOTHER ROUND OF DCVA AND MID-LEVEL CAA ACROSS NORTHERN MINNESOTA SUNDAY AFTERNOON...YIELDING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. SURFACE RIDGING WILL BUILD ACROSS THE REGION MONDAY THROUGH THURSDAY. WITH THE LACK OF SIGNIFICANT DISTURBANCES PASSING THROUGH...ONLY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOONS AND EARLY EVENINGS THROUGH MUCH OF THE WEEK. THE BEST CHANCE OF SCATTERED THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON THROUGH EARLY EVENING. TEMPERATURES THROUGH THE EXTENDED WILL TREND NEAR CLIMATOLOGICAL NORMALS FOR EARLY AUGUST. SATURDAY AND SUNDAY WILL SEE HIGHS IN THE MIDDLE 70S TO LOW 80S AND LOWS IN THE 50S. HIGHS THE REMAINDER OF THE WEEK WILL BE IN THE UPPER 60S TO LOW 70S WITH OVERNIGHT LOWS IN THE UPPER 40S TO LOW 50S. DEWPOINTS WILL REMAIN COMFORTABLE IN THE UPPER 40S TO MIDDLE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1243 PM CDT THU JUL 30 2015 VFR CONDITIONS WILL CONTINUE THROUGH FORECAST PERIOD. MODEST COLD AIR ADVECTION IN THE MID LEVELS SUPPORTS A CHANCE OF ISOLATED/ SCATTERED SHOWERS AT HYR. INSTABILITY IS STRONGER OVER NE MINNESOTA...SO THINK HIGHER CHANCE OF THUNDER VS ORDINARY SHOWERS AT INL AND HIB. CONFIDENCE IN COVERAGE AND TIMING IS STILL UNCERTAIN...SO HANDLING AS VCNTY AT ALL SITES FOR NOW. WINDS WILL BE GUSTY THIS AFTERNOON AT ALL SITES AS DAYTIME HEATING ALLOWS STRONGER FLOW ALOFT TO MIX DOWN TO THE SURFACE. PRECIP AND GUSTY WINDS WILL DIMINISH EARLY THIS EVENING. ALSO MONITORING LLWS POTENTIAL AT MN SITES LATE THIS EVENING AND EARLY FRIDAY MORNING. THIS MORNINGS GUIDANCE KEEPS ALL TERMINALS BELOW THRESHOLD FOR LLWS...BUT HIB/INL/BRD ALL APPROACH 30 KT VECTOR DIFFERENCES BETWEEN SFC AND 2 KFT AGL BETWEEN 31.02Z AND 31.09Z. WINDS BECOME GUSTY AGAIN FRIDAY MORNING AS HIGHER WINDS ALOFT MIX DOWN. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 77 58 79 / 0 0 0 0 INL 56 74 50 78 / 10 20 10 0 BRD 59 80 55 81 / 0 0 10 10 HYR 58 78 53 79 / 0 0 0 10 ASX 61 78 56 79 / 10 0 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...GSF LONG TERM...HUYCK AVIATION...HUYCK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1008 AM CDT THU JUL 30 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311515- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1008 AM CDT THU JUL 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE MAINLY NORTH OF US HWY 2 IN MINNESOTA AND EAST OF US HWY 53 IN WISCONSIN TODAY THROUGH EARLY THIS EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MINNESOTA ARROWHEAD REGION FRIDAY AND FRIDAY NIGHT. THERE ARE SEVERAL SMALL CHANCES FOR A PASSING THUNDERSTORM OR TWO THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LSZ121-140>148-311515- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1008 AM CDT THU JUL 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR THIS AFTERNOON AND EARLY THIS EVENING. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO 35 KT AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR SUNDAY AND MONDAY. HUYCK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT THU JUL 30 2015
WIZ002-003-301915-
BAYFIELD-ASHLAND-
200 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLAND AND
NORTHEASTERN BAYFIELD COUNTIES...
AT 200 PM CDT...A STRONG THUNDERSTORM WAS NEAR BAYFIELD...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...WASHBURN...BAYFIELD...MADELINE ISLAND...SAND BAY...RED
CLIFF AND SAND ISLAND.
THIS INCLUDES ISLE VISTA CASINO.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4675 9077 4683 9080 4676 9088 4667 9074
4667 9089 4663 9079 4659 9083 4666 9088
4664 9092 4683 9127 4689 9118 4686 9121
4688 9104 4699 9094 4693 9092 4699 9087
4688 9068 4688 9077 4680 9076 4684 9062
TIME...MOT...LOC 1900Z 309DEG 32KT 4684 9096
MCLOVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 214 PM CDT THU JUL 30 2015 MNZ012-019-301930- CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 214 PM CDT THU JUL 30 2015 ...A STRONG THUNDERSTORM HEADED TOWARDS FAIRBANKS... AT 212 PM CDT...A STRONG THUNDERSTORM WAS NEAR HOYT LAKES...OR 31 MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOYT LAKES...BABBITT...FAIRBANKS...BRIMSON...BASSETT LAKE AND SKIBO. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4748 9216 4759 9204 4742 9166 4722 9192 TIME...MOT...LOC 1912Z 310DEG 33KT 4748 9205 MCLOVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 ENE HOYT LAKES 47.52N 92.13W
07/30/2015 E0.25 INCH ST. LOUIS MN PUBLIC
REPORT FROM HOYT LAKES GOLF COURSE
&&
SGOHDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
303 PM CDT THU JUL 30 2015
MNZ020-302015-
SOUTHERN LAKE/NORTH SHORE-
303 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAKE COUNTY...
AT 302 PM CDT...A STRONG THUNDERSTORM WAS NEAR CASTLE DANGER...OR 38
MILES NORTHEAST OF DULUTH...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE DANGER... SPLIT ROCK LIGHTHOUSE
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4713 9147 4712 9151 4710 9152 4710 9154
4709 9157 4706 9160 4715 9171 4728 9153
TIME...MOT...LOC 2002Z 312DEG 36KT 4717 9154
MCLOVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 2 NE WALES 47.26N 91.72W
07/30/2015 E0.88 INCH LAKE MN CO-OP OBSERVER
&&
MCLOVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT THU JUL 30 2015
WIZ004-009-302045-
PRICE-IRON-
314 PM CDT THU JUL 30 2015
...A STRONG THUNDERSTORM HEADING SOUTHEAST ACROSS IRON COUNTY...
AT 313 PM CDT...A STRONG THUNDERSTORM WAS NEAR GILE...OR 9 MILES
SOUTHWEST OF IRONWOOD...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TURTLE FLAMBEAU FLOWAGE...UPSON...GILE...MONTREAL...LONG LAKE IN IRON
COUNTY...FISHER LAKE...ISLAND LAKE IRON COUNTY...MANITOWISH...GILE
FLOWAGE AND VAN BUSKIRK.
SEEK SHELTER INSIDE IF POSSIBLE AND AWAY FROM WINDOWS UNTIL THIS
STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER.
LAT...LON 4597 9006 4632 9052 4647 9027 4642 9016
4636 9012 4634 9012 4630 8993 4606 8993
TIME...MOT...LOC 2013Z 314DEG 35KT 4636 9029
MCLOVINThe Duluth radar (KDLH), 181 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596459.